Chemist gives cancer patient wrong meds

TRACEY CHATTERTON
Last updated 14:48 07/08/2014

Relevant offers

A Napier pharmacy gave a breast cancer patient the wrong medication which she unknowingly took for three months.

In March last year, the woman went to Napier Balmoral Pharmacy for a three month supply of tamoxifen, a Health and Disability Commission report says.

The woman, known as Ms A, was prescribed a five-year course of the drug following a bilateral mastectomy and chemotherapy in 2012.

A staff member correctly typed out a prescription label for 20mg tamoxifen but it was put on the wrong bottle, an investigation by the pharmacy found.

A similarly named drug, tenoxicam 20mg was mistakenly taken from the shelf and given to Ms A.

She noticed the tablets were different but assumed it was because of funding changes, deputy commissioner Theo Baker said in the report.

She took the medication from April to July 2013.

When she returned to the pharmacy in August she noticed the tablets were once again round white pills.

When she asked staff about this, they discovered she had been given tenoxicam instead of tamoxifen.

Tenoxicam is an antirheumatic, anti-inflammatory and analgesic agent.

Deputy commissioner Baker ruled that the pharmacy breached the code of rights by not providing Ms A a service with ''reasonable care and skill''.

The pharmacy could not determine who was responsible for the error because the dispenser did not initial the prescription - which was standard procedure (SOP) at the time.

Baker said the pharmacy should have put up a notice near the the tamoxifen and tenoxicam to prevent the two being confused.

The pharmacy also failed to make sure staff were following the SOPs and that they were regularly reviewed.

Baker recommended the pharmacy make sure staff had read and understood the SOPs relating to consumer safety and that these SOPs be reviewed at least every two years.

The pharmacy must check staff were complying with the SOPs over a three month period on three separate days.

The results of the audit should then be forwarded on to the commission.

Finally, Baker recommended that measures, such as warning notices, be put in place to prevent medications with ''look-alike sound-alike names'' being mixed-up.

The pharmacy has since apologised to the woman.

Ad Feedback

- Stuff

Special offers

Featured Promotions

Sponsored Content

Quiz SMALL pointer June 26

Daily trivia fix

Is chess your forte?